Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 50, NWS Reno, NV

August 30, 20216 counties in Nevada; Mono County, California

NWS Reno, NV issued this lake wind advisory at Aug 30, 2021, 2:49 PM PDT for 6 counties in Nevada; Mono County, California. It took effect at Aug 31, 2021, 2:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2021, 2:49 PM PDT (21:49 UTC)
In effect from
Aug 31, 2021, 2:00 PM PDT
Expired
Aug 31, 2021, 9:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 48 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3982 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WWUS75 KREV 302149
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
249 PM PDT Mon Aug 30 2021

CAZ073-NVZ003-004-010400-
/O.NEW.KREV.LW.Y.0050.210831T2100Z-210901T0400Z/
Mono County-Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Sparks, Verdi, Gardnerville, Virginia City, 
Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay
249 PM PDT Mon Aug 30 2021

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT TUESDAY...

* WHAT...Southwest to west winds 10 to 20 mph with gusts up to 35
  mph expected. Waves 1 to 3 feet for Pyramid Lake.

* WHERE...Washoe, Topaz, Bridgeport, Mono, Crowley, Pyramid, 
          and Lahontan.

* WHEN...From 2 PM to 9 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Aug 30, 2:08 AM PDT, 12 hours 41 minutes earlier.

Area forecast discussion, Aug 30, 2:08 AM PDT, 12 hours 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
208 AM PDT Mon Aug 30 2021

.SYNOPSIS...

Southwest to west winds this week will bring a daily influx of
smoke and poor air quality to portions of northeast California and
western Nevada. Gusty winds Monday and Tuesday will create dangerous
fire spread potential, with Tuesday bringing the highest concern.
A gradual cooling trend is expected for the first part of the
week.

&&

.SHORT TERM...

The main concern the next few days involves a multi-day period of
dry and breezy conditions as a trough digs into the west. Very
few changes to the forecast thinking with the strongest winds
still anticipated Tuesday as a cold front reaches far northern
CA/NV. This will lead to gradually cooling temperatures Monday-
Wednesday, but unfortunately no real chances for precipitation.
Otherwise, smoke from ongoing wildfires remains an issue with
continued reductions to air quality. Here are the details:

* WINDS: Breezy southwest winds expected Monday through Wednesday,
  with the strongest winds likely to be Tuesday afternoon and
  evening where gusts may reach 30-40 mph. While winds are likely
  to decouple overnight in valley locations, gusty winds are
  expected to continue for midslopes and ridges Monday and Tuesday
  nights. It doesn't appear Sierra valleys will continue to see
  much wind overnight, however a few gusts mixing down certainly
  remains in the realm of possibility. Of course, these winds are
  a huge concern for ongoing wildfires. Please see the fire
  section below for additional details. Otherwise, area lakes will
  see choppy conditions each afternoon with travel impacts in wind
  prone locations also possible for high profile vehicles.

* SMOKE: Copious amounts of smoke remain across the west due to
  ongoing wildfires. The gusty SW-W winds will likely cause
  increased fire activity for both the Dixie and Caldor Fires, but
  based on HRRR smoke models, will concentrate the denser plumes
  downwind. The places that look to be hardest hit this afternoon
  and evening from Caldor would include areas from South Lake
  Tahoe through the Carson Valley and east towards Yerington and
  Hawthorne. Downwind of Dixie, areas across portions of Lassen
  and Plumas Counties into northern Washoe County and east toward
  Winnemucca look to be most affected.

-Dawn

.LONG TERM...Thursday onward...

The extended forecast starts off with an upper short wave embedded
in southwest flow aloft over CA/NV  passing over the region. This
weak upper feature will bring a slight enhancement to the afternoon
breezes and a brief drop in regional temperatures. High pressure
building in behind this transient interloper will once again bring
slightly warmer near seasonal temperatures into the high 70s over
Sierra locations and higher 80s for western NV valleys. This set
up will also bring back the more typical afternoon and early
evening breezes to the Sierra and far western NV that should
continue through the upcoming weekend. That was the up side. The
down side is the possibility of continued wildfire smoke and
varying air quality across much of the region to include the
eastern Sierra through the upcoming Labor Day holiday period. The
areas that could be most impacted will lay across far-western NV
between Pyramid Lake to the north and Highway 50 to the south.
This possibility is highly dependent upon regional fire activity
and is subject to a high level of uncertainty going into the far
reaches of the extended forecast period.

Model simulations show little agreement going into the weekend with
ensemble guidance showing dry conditions continuing with few
surprises other than the slight enhancement of local breezes as a
transient upper wave drags across northeast CA and northern NV
Saturday. -Amanda

&&

.AVIATION...

Greatest concerns the first half of the week revolve around
increasing SW-W winds and the continued smoke and haze throughout
the region. Terminals are likely to see wind gusts reach 20-25
kts this afternoon and evening and also on Wednesday. Stronger
gusts of 30-35 kts are anticipated for Tuesday from approximately
21z-03z. Winds at FL100 to be sustained around 25-35 kts today
through Wednesday, with turbulence and a potential shear layer
across and downwind of the Sierra.

Smoke to continue to bring terrain obscuration and slantwise
visibility reductions area-wide. Based on HRRR smoke models, the
places that look to be hardest hit this afternoon and evening from
Caldor would include areas from KTVL-KMEV-KHTH. Downwind of Dixie,
areas across portions of Lassen and Plumas Counties into northern
Washoe County and east toward KWMC look to be most affected. Similar
patterns look likely for Tuesday as well.

-Dawn

&&

.FIRE WEATHER...

* Red Flag Warnings in effect for Monday afternoon through Tuesday
  evening for gusty winds and low humidity.

* Breezy southwest to west winds through Wednesday.

* Poor overnight recoveries for exposed slopes and ridges.

No changes to the current forecast thinking. Winds will be elevated
the next several days as a trough digs into the region. Tuesday
still stands out as the day with strongest wind speeds, where valley
gusts could easily reach 30-40 mph across the region. Otherwise,
winds of 25-30 mph, locally 35 mph look to be the rule for Monday
and Wednesday afternoons. This combined with the continued dry
conditions and extremely receptive fuels means critical fire weather
today and Tuesday, with only slightly better conditions Wednesday
(though still approaching critical for a few hours along the
western Nevada Sierra Front).

Midslope and ridge winds could gust 40-45 mph and are likely to
remain elevated overnight both Monday and Tuesday nights. Humidity
recoveries will also be rather poor for midslopes and ridges.

Unfortunately, no real precipitation is on the horizon the next 7-10
days.

* Bottom line: Plan for a period of breezy and dry conditions that
  will exacerbate ongoing fires and increase the threat of
  significant fire growth for much of the region. Please listen to
  all advice from local authorities, especially if you are in the
  path of the Caldor and/or Dixie Fires. Stay safe out there.

-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM this afternoon to 11 PM PDT Tuesday
     NVZ420-458.

     Red Flag Warning from 2 PM this afternoon to 11 PM PDT Tuesday
     for Lake Tahoe in NVZ421.

CA...Red Flag Warning from 2 PM this afternoon to 11 PM PDT Tuesday
     CAZ270-271-278.

     Red Flag Warning from 2 PM this afternoon to 11 PM PDT Tuesday
     for Lake Tahoe in CAZ272.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 30, 2:44 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service RENO NV
244 PM PDT Mon Aug 30 2021

CAZ070>073-NVZ001>005-010000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
244 PM PDT Mon Aug 30 2021

...Smoke Impacts Continue, Very Warm Tuesday...

* West and southwest winds will keep areas of smoke over much of
  northeast California and western Nevada this week as the Caldor
  and Dixie fires continue to burn.

* Smoke trajectory forecasts for the Caldor Fire continue to show
  prolonged periods of poor air quality conditions near and south
  of Highway 50 through at least the first half of the week. The
  trajectory from Dixie brings the densest smoke to portions of
  Lassen and Plumas Counties east across northern Washoe County
  and toward Winnemucca. Improvements are expected in the
  afternoon and evening for those areas not directly downwind of
  wildfires.

* As air quality variations exist, look for local air quality
  measurements, forecasts, and safety recommendations at
  fire.airnow.gov.

* Above average temperatures continue Tuesday with highs in the
  90s for most lower valleys and 80s for valleys in the Sierra.
  Those who are more vulnerable to heat health impacts should
  consider limiting strenuous activity during the afternoon hours,
  along with ensuring sufficient hydration and sun protection.

http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.